Lightning, Oakland
- When
- July 21, 8:30 AM EST
- Where
- Oakland County, Oxford
- Reported by
- NEWSPAPER
- Coordinates
- 42.660, -83.386 (the zone’s center; the record gives no point)
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 21, 6:15 AM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 715 AM EDT THU JUL 21 2005 .AVIATION... AREA OF STRATUS/FOG IS SINKING SOUTH ALONG WEAK SURFACE FRONT AS IT COOLS AIR MOISTENED BY THUNDERSTORM ACTIVITY LATE YESTERDAY AND LAST NIGHT. WILL HAVE TO DEAL WITH THIS IN THE TAFS FOR A FEW HOURS THIS MORNING BEFORE IT BURNS OFF. WILL TEMPO IN IFR CONDITIONS AS THIS DECK OF CLOUDS REMAINS SOMEWHAT PATCHY ON THE EASTERN EDGE THROUGH DTW/DET AND JUST SOUTH OF FNT. OTHERWISE...WILL HAVE TO WATCH THE THUNDERSTORM COMPLEX IN MINNESOTA AND IOWA THIS MORNING AS IT WILL TRACK TOWARD THE AREA THROUGH THE DAY. STABLE BUBBLE ASSOCIATED WITH THUNDERSTORM CLUSTERS OVERNIGHT IN THE OHIO VALLEY WILL IMPEDE THE PROGRESSION OF THIS SYSTEM EAST OF CHICAGO...SO WILL LEAVE OUT OF THE TAF SITES. THAT SAID...WOULD NOT BE SURPRISED TO SEE THE NORTHERN EDGE OF THIS AREA BRUSH THE CWA LATE TODAY...SO THIS WILL HAVE TO BE MONITORED FOR THE DTW/DET AREAS. && .SHORT TERM...TODAY AND TONIGHT...ISSUED AT 316 AM EDT. MESOSCALE/STORMSCALE FORCING WILL DOMINATE THE WEATHER OVER THE NEXT 24 HOURS...AND MAKE THE FORECAST VERY DIFFICULT. AFTER CURRENT CLUSTER OF STORMS SINKS SOUTHEAST OF THE AREA OVER THE NEXT FEW HOURS...THE MAIN PLAYER BY FAR WILL BE A VERY AGGRESSIVE MCS CURRENTLY RACING OUT OF NORTHEAST NEBRASKA INTO IOWA. MODELS ARE HALF ATTEMPTING TO PICK SOMETHING UP OUT THERE...BUT ARE TOTALLY OBLIVIOUS TO THE ACTUAL OUTGOING CONVECTION. THE CONSENSUS IS FOR DEVELOPMENT FROM SOUTH DAKOTA INTO SOUTHERN MINNESOTA/IOWA OVER THE NEXT SEVERAL HOURS. WILL HAVE TO EXTRAPOLATE ONGOING SEVERE MCS AS SPEED (EAST AT 45 KNOTS) WILL BRING THIS ACTIVITY RAPIDLY EAST THROUGH IOWA OVERNIGHT AND TOWARD CHICAGO THURSDAY MORNING. LUCKILY WE HAVE ONE OLD MODEL RUN THAT NAILED THIS SCENARIO...THE NCAR 4KM WRF FROM 12Z WED. THIS INDEED SHOWS ACTIVITY IN THE QUAD CITIES AT 12Z WITH THE GUST FRONT HALF WAY ACROSS NORTHERN ILLINOIS. AT THAT POINT...AN INTERACTION WILL OCCUR WITH ONGOING BACKBUILDING MCS (OR WHATEVER IS LEFT OF IT) SOUTH OF CHICAGO. IT IS HARD TO ENVISION EXACTLY HOW THIS WHOLE THING WILL EVOLVE MIDDAY...BUT WOULD EXPECT THE CORE OF THE ACTIVITY TO RIDE TO THE SOUTHEAST ALONG BEST INSTABILITY. EVEN SO...WOULD NOT BE SURPRISED TO SEE SOME CONVECTION TO SLIP DUE EAST ON THE INSTABILITY GRADIENT ON THE NORTHERN SIDE ILLINOIS/INDIANA THUNDERSTORM CLUSTERS...WHICH BRINGS IT TOWARD THE SOUTHERN CWA. WILL ADD A MENTION OF THUNDERSTORMS TO THE SOUTHERN TWO COUNTIES BY 00Z TONIGHT. IF NEBRASKA MCS REMAINS ACTIVE...THIS TIMING MAY VERY WELL NEED TO BE ADJUSTED FOR AN AFTERNOON ARRIVAL. TEMPERATURE FORECAST WILL BE TOUGH TODAY AS IT MAY TAKE SEVERAL HOURS TO RID THE AREA OF VARIOUS FORMS OF CLOUD COVER. THE MOST PROBLEMATIC OF THESE CLOUDS IS THE AREA OF LOW STRATUS EVIDENT ON 11U-3.9U TO THE WEST OF THE CWA...NORTH OF I-96. WILL HAVE TO KEEP AN EYE ON THIS OVERNIGHT TO DETERMINE HOW IT WILL IMPACT MORNING FORECAST. FOR NOW...THE CURRENT MID 80S FORECAST SEEMS A GOOD START...BELOW THE 90-95 GUIDANCE CONSENSUS SUGGESTS FOR MOST OF THE CWA. JUST TOO MANY THINGS GOING AGAINST WIDESPREAD 90S TO ADJUST TOWARD GUIDANCE. && .LONG TERM...FRIDAY THROUGH WEDNESDAY...ISSUED AT 316 AM EDT. GIVEN THAT FASTER TIMING OF THE MCS TODAY AND TONIGHT...WILL ALSO BE FASTER TO BRING IN THE DRIER AND MORE STABLE AIR BEHIND THE MCS ON FRIDAY MORNING. THIS WILL MEAN A MORE OPTIMISTIC CLOUD FORECAST FOR FRIDAY AND NO POPS. MODEL SOUNDINGS SHOW THE AFFECTS OF THE LOW LEVEL DRIER AND SOMEWHAT COOLER AIR ADVECTING INTO THE REGION...VERY LITTLE CAPE AND A SIGNIFICANT AREA OF CIN. GIVEN THE MORE SUNSHINE IN THE MORNING THAN BOTH THE NAM OR GFS WOULD INDICATE...WILL GO SLIGHTLY HIGHER FOR FRIDAY/S HIGH TEMPS...ESPECIALLY IN THE SOUTH. THE SURFACE HIGH MOVES ACROSS LOWER MICHIGAN FRIDAY NIGHT. SHOULD MEAN A CLEAR AND RELATIVELY COOL NIGHT. WITH DEW POINTS AROUND 60...EXPECT LOW TEMPS TO FALL NEAR THE GUIDANCE NUMBERS FOR FRIDAY NIGHT. ON SATURDAY...WILL START THE DAY OFF MOSTLY SUNNY. BY LATE AFTERNOON MOISTURE INCREASES FROM AROUND 500 MB ON UP FROM CONVECTION THAT WILL BE DEVELOPING ACROSS THE UPPER MIDWEST AND WESTERN GREAT LAKES. AGAIN GUIDANCE NUMBERS ARE WITHIN A FEW DEGREES OF EACH OTHER...AND JUST FOLLOWED THAT FOR SATURDAYS HIGH TEMPS. ON SATURDAY NIGHT INTO SUNDAY...NAM IS A BIT FASTER THAN THE GFS WHICH IS AHEAD OF THE WRFXX. WILL LEAN TOWARD THE MIDDLE OF THE PACK GFS ON THE TIMING. WARM FRONT BECOMES ACTIVE TO THE NORTHWEST ON SATURDAY. THIS CONVECTION WILL MOVE INTO SOUTHEAST LOWER MICHIGAN AS THE GOOD LOW LEVEL JET VEERS INTO LOWER MICHIGAN. THIS JET WILL BE BRINGING AMPLE MOISTURE INTO LOWER MICHIGAN. TIMING FOR THE CWA COULD BE AROUND 12Z SO WILL HAVE THE CHANCE FROM AFTER MIDNIGHT TO AROUND NOON ON SUNDAY. ANOTHER WEAK HIGH PRESSURE BUILDS IN FOR MONDAY SO WILL KEEP THAT DAY DRY. THE GFS...WRFXX AND UKMET CONTINUE TO SHOW A STRONG FOR JULY SYSTEM AND COLD FRONT ON TUESDAY. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LAKE HURON...NONE. LAKE ST CLAIR...NONE. MI WATERS OF LAKE ERIE...NONE. && SHORT TERM...DG LONG TERM....RBP AVIATION.....DG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 500 AM EDT THU JUL 21 2005 MIZ047>049-053>055-060>063-068>070-075-076-220900- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE- LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- 500 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT SATURDAY NIGHT CONTINUING INTO SUNDAY AFTERNOON AS A WARM FRONT MOVES THROUGH LOWER MICHIGAN. THERE IS THE POTENTIAL TO HAVE A THREAT OF SEVERE WEATHER WITH THESE STORMS. A STRONG COLD FRONT FOR JULY...WILL MOVE INTO THE REGION ON TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT ON TUESDAY AND TUESDAY NIGHT. THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE SOME SEVERE WEATHER WITH THE THUNDERSTORMS. THERE MAY BE AN ISOLATED THUNDERSTORM ON WEDNESDAY WITH SOME LINGERING MOISTURE AND INSTABILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MIZ082-083-220900- LENAWEE-MONROE- 500 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MONROE AND LENAWEE COUNTIES. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. A WEAK FRONT WILL SAG SOUTH THROUGH THE AREA TODAY AND STALL OVER THE NORTHERN OHIO VALLEY TONIGHT. LOW PRESSURE...AND AN ASSOCIATED CLUSTER OF THUNDERSTORMS...WILL TRACK EAST ALONG THIS FRONT AND BRUSH FAR SOUTHERN LOWER MICHIGAN TONIGHT. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT SATURDAY NIGHT CONTINUING INTO SUNDAY AFTERNOON AS A WARM FRONT MOVES THROUGH LOWER MICHIGAN. THERE IS THE POTENTIAL TO HAVE A THREAT OF SEVERE WEATHER WITH THESE STORMS. A STRONG COLD FRONT FOR JULY...WILL MOVE INTO THE REGION ON TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT ON TUESDAY AND TUESDAY NIGHT. THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE SOME SEVERE WEATHER WITH THE THUNDERSTORMS. THERE MAY BE AN ISOLATED THUNDERSTORM ON WEDNESDAY WITH SOME LINGERING MOISTURE AND INSTABILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-220900- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 500 AM EDT THU JUL 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT OVER THE MICHIGAN WATERS OF LAKE ERIE. A WEAK FRONT WILL SAG SOUTH THROUGH THE AREA TODAY AND STALL OVER THE NORTHERN OHIO VALLEY TONIGHT. LOW PRESSURE...AND AN ASSOCIATED CLUSTER OF THUNDERSTORMS...WILL TRACK EAST ALONG THIS FRONT AND BRUSH FAR SOUTHERN LOWER MICHIGAN TONIGHT. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT SATURDAY NIGHT CONTINUING INTO SUNDAY AFTERNOON AS A WARM FRONT MOVES THROUGH LOWER MICHIGAN. THERE IS THE POTENTIAL TO HAVE A THREAT OF SEVERE WEATHER WITH THESE STORMS. A STRONG COLD FRONT FOR JULY...WILL MOVE INTO THE REGION ON TUESDAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT ON TUESDAY AND TUESDAY NIGHT. THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE SOME SEVERE WEATHER WITH THE THUNDERSTORMS. THERE MAY BE AN ISOLATED THUNDERSTORM ON WEDNESDAY WITH SOME LINGERING MOISTURE AND INSTABILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RBP/DG
The Detroit radar (KDTX), 8 km away, was scanning. The volume nearest the first event began at 13:28 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466493.